Latest Heart News
TUESDAY, June 5 (HealthDay News) -- Unless you're at high risk for cardiovascular disease, you probably shouldn't take a low-dose aspirin every day, a new study suggests.
Researchers report that daily low-dose aspirin use may significantly increase the chance of major gastrointestinal or cerebral bleeding. Any benefit of low-dose aspirin in preventing heart disease could be offset by that risk, the study authors said.
"Aspirin is not effective in protecting a person from a first cardiac event -- a heart attack or stroke," said study author Dr. Antonio Nicolucci, head of the department of clinical pharmacology at nonprofit biomedical research organization Consorzio Mario Negri Sud in Santa Maria Imbaro, Italy. "In addition, taking aspirin has significant risks, and thus shouldn't be part of primary prevention unless you're at moderate to high risk of heart disease."
Many heart attack survivors and others with multiple risk factors for heart disease -- such as high blood pressure, family history of heart problems, obesity and diabetes -- are advised to take low-dose aspirin. For this study, low-dose aspirin was defined as 300 milligrams or less.
The risk-benefit ratio should be carefully evaluated for each patient, based on individual risk factors such as hypertension, elevated lipids, obesity, diabetes and a family history of heart disease, Nicolucci said.
While the study uncovered an association between daily aspirin use and bleeding, it did not prove cause and effect.
Aspirin was associated with a 55 percent increased relative risk of gastrointestinal bleeding, which translates to an additional two cases per 1,000 people treated, and a 54 percent increased relative risk of cerebral bleeding.
The authors initially set out to discover the frequency of major bleeding problems among people with and without diabetes. They also wanted to learn how aspirin use affects bleeding in both groups.
The study, published June 6 in the Journal of the American Medical Association, highlights greater-than-expected risks for people without diabetes who take low-dose aspirin in an effort to protect their heart health, the researchers said.
The researchers also discovered that people with diabetes have a high rate of major bleeding, whether or not they regularly take aspirin. They found that aspirin therapy only marginally increases the risk of bleeding in diabetics, possibly because it is less effective in suppressing clotting ability in this group.
The study included more than 186,000 people aged 30 or older being treated with low-dose aspirin and more than 186,000 who were not. During six years, more than 6,900 first episodes of major bleeding requiring hospitalization were documented, including nearly 4,500 episodes of gastrointestinal bleeding and nearly 2,500 episodes of brain hemorrhage.
Study data also showed a substantially lower risk of both gastrointestinal and intracranial bleeding associated with the use of cholesterol-lowering medications known as statins. The data, based on more than 2,000 episodes of cerebral bleeding, suggests statins protect against such hemorrhage.
One expert stressed that aspirin is a strong medication.
"Although it's commonly found in the household medicine cabinet, aspirin is not a simple drug," said Dr. Christopher Cannon, a cardiologist at Brigham and Women's Hospital in Boston and a professor of medicine at Harvard Medical School. "It's a powerful medication that can produce side effects -- notably bleeding. We can't just put aspirin in the drinking water. People will bleed."
If you already take aspirin on a daily basis and have concerns, consult your doctor before making any changes.
Several key lifestyle factors were not considered in the data collection and evaluation, including obesity, smoking, high alcohol consumption or the use of over-the-counter nonsteroidal anti-inflammatory drugs (NSAIDs). And because the study participants were from a select group, the authors said the results might not generalize to an entire population.
Copyright © 2012 HealthDay. All rights reserved.
SOURCES: Antonio Nicolucci, M.D., head, Department of Clinical Pharmacology, Consorzio Mario Negri Sud, Santa Maria Imbaro, Italy; Christopher Cannon, M.D., cardiologist, Brigham and Women's Hospital, Boston, and professor, Harvard Medical School; June 6, 2012, Journal of the American Medical Association
Subscribe to MedicineNet's Heart Health Newsletter